Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 170, NWS Des Moines, IA

June 26, 2013Hancock County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2013, 9:17 AM CDT for Hancock County, Winnebago County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2013, 9:17 AM CDT (14:17 UTC)
Expired
Jun 26, 2013, 10:00 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 173 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS53 KDMX 261417
SVRDMX
IAC081-189-261500-
/O.NEW.KDMX.SV.W.0170.130626T1417Z-130626T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
917 AM CDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 1000 AM CDT

* AT 916 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  BUFFALO CENTER...AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FOREST CITY...THOMPSON...LELAND...CRYSTAL LAKE AND FOREST CITY
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4331 9349 4321 9349 4309 9367 4337 9394
      4348 9374
TIME...MOT...LOC 1417Z 319DEG 15KT 4337 9378

HAIL...1.00IN
WIND...60MPH

$$

AWB
3 follow-up statements
330 
WWUS53 KDMX 261430
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CDT WED JUN 26 2013

IAC081-189-261500-
/O.CON.KDMX.SV.W.0170.000000T0000Z-130626T1500Z/
HANCOCK IA-WINNEBAGO IA-
930 AM CDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WINNEBAGO AND NORTHEASTERN HANCOCK COUNTIES UNTIL 1000 AM CDT...

AT 929 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FOREST CITY...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FOREST CITY...LELAND...CRYSTAL LAKE AND FOREST CITY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4331 9349 4321 9349 4309 9367 4333 9390
      4342 9365
TIME...MOT...LOC 1430Z 319DEG 15KT 4333 9373

HAIL...1.00IN
WIND...60MPH

$$

AWB
419 
WWUS53 KDMX 261440
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT WED JUN 26 2013

IAC081-189-261500-
/O.CON.KDMX.SV.W.0170.000000T0000Z-130626T1500Z/
HANCOCK IA-WINNEBAGO IA-
940 AM CDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WINNEBAGO AND NORTHEASTERN HANCOCK COUNTIES UNTIL 1000 AM CDT...

AT 938 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOREST CITY...
AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FOREST CITY...CRYSTAL LAKE AND FOREST CITY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4331 9349 4321 9350 4309 9367 4330 9387
      4339 9360
TIME...MOT...LOC 1440Z 319DEG 15KT 4330 9369

HAIL...0.88IN
WIND...60MPH

$$

AWB
952 
WWUS53 KDMX 261444
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT WED JUN 26 2013

IAC081-189-261454-
/O.CAN.KDMX.SV.W.0170.000000T0000Z-130626T1500Z/
HANCOCK IA-WINNEBAGO IA-
944 AM CDT WED JUN 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINNEBAGO AND
NORTHEASTERN HANCOCK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4331 9349 4321 9350 4309 9367 4330 9387
      4339 9360
TIME...MOT...LOC 1444Z 319DEG 15KT 4329 9368

$$

AWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:50 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 26, 6:50 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT WED JUN 26 2013

.SHORT TERM.../TODAY/...
ISSUED AT 401 AM CDT WED JUN 26 2013

SHORT WAVE EVIDENT ON WATER VAPOR PUSHING ACROSS CENTRAL IOWA AT 4
AM.  MOST OF THE CONVECTION TONIGHT HAS OCCURRED EAST OF OUR
FORECAST AREA SO THE SEVERE THUNDERSTORM WATCH WAS LET GO.  SOME
FESTERING STILL GOING ON HOWEVER OVER EASTERN PORTIONS OF THE FLASH
FLOOD WATCH SO I WILL LEAVE THAT AS IS FOR NOW AND WILL RE-EVALUATE
BEFORE I LEAVE MY SHIFT WHETHER TO CANCEL OR EXTEND.  AT THIS POINT
IT IS LOOKING LIKE A CANCELLATION WILL BE IN ORDER.  THERE IS ONE
CAVEAT HOWEVER...AND THAT IS THAT DYING STORMS MOVING ACROSS WESTERN
MN ARE TRENDING SOUTHEAST ON THE SOUTHERN FLANK.  THESE MAY BRUSH A
PORTION OF NORTH CENTRAL AND NORTHEAST IOWA.  HOWEVER SINCE THEY ARE
DYING AND ANY REGENERATION WOULD LIKELY OCCUR EAST OF THE
AREA...CLOSER TO WHERE THE SHORTWAVE WILL LIKELY BE...I AM NOT
LOOKING FOR ANY HEAVY RAIN THREAT AT THIS POINT.  IT SHOULD STILL BE
A FAIRLY WARM AND MUGGY DAY TODAY.  KEPT TEMPS/DEWPOINTS ABOUT LIKE
YESTERDAY.

.LONG TERM.../TONIGHT THROUGH TUESDAY/...
ISSUED AT 401 AM CDT WED JUN 26 2013

THIS PERIOD WILL BE MUCH MORE TRANQUIL THAN THE RECENT
PAST...ALTHOUGH THERE ARE STILL A FEW PRECIP WINDOWS OF CONCERN.
SHORT WAVE HELPING TO PRODUCE CURRENT NERN IA TORRENTIAL RAINS
SHOULD BE WELL EAST OF THE AREA BY 00Z WITH FAIR WEATHER HEADING
INTO TONIGHT.  ONE OF THE AFOREMENTIONED PRECIP WINDOWS RETURNS AS
SOON AS THU HOWEVER.  VERY WEAK SHORT WAVE WILL TOP THE WRN CONUS
RIDGE WITH MAINLY A THERMODYNAMIC RESPONSE INTO THE MO RIVER
VALLEY.  QUICK SHOT OF RETURN FLOW WILL BRING ANOTHER SURGE OF
INSTABILITY WITH MUCAPES BACK INTO SEVERAL THOUSAND J/KG.  ANY
CONVECTION WOULD LIKELY BE ELEVATED WITH WEAK SURFACE FLOW NEAR THE
RIDGE.  310/315K ISENT SURFACES DEPICT NICE LIFT AND BAROCLINICITY
NEAR THE MO RIVER WHICH MAY GET INTO SWRN IA...THUS HAVE RAISED POPS
A BIT IN THOSE LOCATIONS.

PATTERN WILL THEN AMPLIFY INTO THU NIGHT AND FRI WITH NOTED CHANGE
IN AIRMASS SETTING UP STAGNANT WRN CONUS RIDGE/ERN CONUS TROUGH.
NEXT PRECIP CHANCES WILL BE AROUND SAT AS SHORT WAVE AXIS ROTATES
DOWN MS VALLEY ON BACK SIDE OF ERN GREAT LAKES TROUGH.  SYNOPTIC
SCALE FORCING IS WEAK WITH THIS FEATURE...BUT INCREASED MOISTURE
BELOW 3KM COUPLED WITH LATE JUNE INSOLATION MAY LEAD TO SCATTERED
WEAK CONVECTION.  SIMILAR BUT WEAKER SIGNAL SOUTHEAST INTO SUNDAY.

PATTERN CHANGES LITTLE INTO EARLY NEXT WEEK.  TROUGH/RIDGE MOVE
LITTLE BUT FLOW WEAKENS SEASONALLY.  ALTHOUGH THERE IS SUFFICIENT
EVIDENCE FOR LOW POPS AROUND TUE IN THE VICINITY OF THE UPPER
TROUGH...THE MAIN WEATHER STORY FROM THE WEEKEND THROUGH THE END OF
THE VALID PERIOD WILL LIKELY BE COOLER LESS HUMID TEMPERATURES.
HIGHS WILL LIKELY NOT TOP 80 DEGREES WITH RELATIVELY LOW DEWPOINTS
AND WEAK SURFACE WINDS.  ECMWF AND GFS BOTH SUGGEST GRADUALLY WARMER
BACK TO MORE SEASONAL LEVELS BEYOND THE VALID PERIOD HOWEVER.

&&

.AVIATION...26/12Z
ISSUED AT 650 AM CDT TUE JUN 25 2013

UPPER LEVEL TROUGH SHIFTING EAST TODAY AS A COLD FRONT PUSHES ACROSS
THE TAF LOCATIONS.  THERE MAY BE ISOLD THUNDERSTORMS THROUGH 15Z
THEN CIGS BECOMING VFR FROM W TO E THROUGH 00Z.  SOUTHERLY WINDS
BECOMING LIGHT NWRLY AFT 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BLACK HAWK-
BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HANCOCK-HARDIN-
MARSHALL-POWESHIEK-TAMA-WINNEBAGO-WORTH.

&&

SHORT TERM...FAB
LONG TERM...SMALL
AVIATION...FAB
Hazardous weather outlook, Jun 26, 6:15 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CDT WED JUN 26 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-271115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
615 AM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE MAY BE A FEW BRIEF THUNDERSTORMS EARLY THIS MORNING. SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS RETURN TO SOUTHWEST IOWA THURSDAY. A
FEW STORMS MAY BE STRONG WITH SMALL HAIL.

OTHER LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST AROUND
SATURDAY AND AGAIN TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FAB

In the hours before

Local storm report, Jun 26, 4:47 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 AM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     FLASH FLOOD      5 NNE EVANSDALE         42.53N 92.24W
06/26/2013                   BLACK HAWK         IA   911 CALL CENTER

            WATER OVER DONALD RD NEAR DEWAR

0446 AM     FLASH FLOOD      3 W DUNKERTON           42.57N 92.22W
06/26/2013                   BLACK HAWK         IA   911 CALL CENTER

            WATER OVER ROAD. CLOSURE AT DUNKETON AND RAYMOND RD.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:37 PM CDTSevere Thunderstorm WarningDMXBlack Hawk23 min
Jun 26, 12:32 AM CDTFlash Flood WarningDMXBremer, Butler6 hr
Jun 26, 2:02 AM CDTFlash Flood WarningDMXBlack Hawk6 hr
Jun 26, 8:33 AM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago42 min
Jun 26, 1:58 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.